Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2004, 4:46 PM MDT for Greeley County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2004, 4:46 PM MDT (22:46 UTC)
- Expired
- Jun 26, 2004, 5:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:52 PM MDT | HAIL 2 | 9 Nw Tribune, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994 WUUS53 KGLD 262246 SVRGLD KSC071-262315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 446 PM MDT SAT JUN 26 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 515 PM MDT * AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF HORACE...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORACE AROUND 500 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3848 10157 3869 10160 3869 10205 3843 10204 $$ BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:02 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 26, 2:02 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT SAT JUN 26 2004 .SHORT TERM...(TONIGHT THROUGH TUESDAY) SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON PRIMARILY THE RESULT OF 700 MB VORTICITY MAXIMUM WHICH AT 18Z WAS NEAR YUMA COLORADO. THE SPIN IS CLEARLY EVIDENT ON VISIBLE SATELLITE IMAGERY. THE FEATURE PROGGED BY RUC/MESOETA/WRF TO DRIFT EAST/SOUTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. FURTHER WEST...SIGNIFICANT CLEARING HAS OCCURRED OVER THE FRONT RANGE AND ADJACENT PLAINS OF COLORADO...AND DAYTIME HEATING HAS INITIATED CONVECTION. HOWEVER...RELATIVELY WEAK MID LEVEL WINDS MAY LIMIT SEVERE POTENTIAL WITH THESE STORMS AS THEY DRIFT SOUTHEASTWARD THIS EVENING. SO...BEST CHANCES FOR PRECIPITATION WILL BE OVER SOUTHERN AND EASTERN ZONES...MAINLY THIS EVENING...ASSOCIATED WITH THE 700 MB VORTICITY MAXIMUM...WHILE CHANCE POPS WILL BE NEEDED IN EASTERN COLORADO AS WELL FOR THE MOUNTAIN INDUCED CONVECTION. BOTH AREAS EXPECTED TO DIMINISH/BE SOUTH OF THE AREA AFTER 06Z. SUNDAY...POTENT SHORTWAVE WILL DROP THROUGH THE NORTHERN PLAINS IN NORTHWEST FLOW. ETA AGGRESSIVELY BRINGING A BOUNDARY INTO THE FORECAST AREA DURING THE AFTERNOON ASSOCIATED WITH THIS FEATURE AND DEVELOPING CONVECTION ALONG IT. RUC/GFS/UKMET SHOW ONLY A WEAK CONVERGENCE ZONE IN THE SURFACE WIND FIELD...IN NEBRASKA. ALL MODELS FORECAST UPSLOPE FLOW AND MOIST DEW POINTS IN THE 50S...SO ANY SURFACE HEATING THAT CAN TAKE PLACE MAY INITIATE SHOWERS AND THUNDERSTORMS. HOWEVER...ONLY MODEST INSTABILITY AND WEAK SHEAR FORECAST OVER THE AREA...SO SEVERE THREAT SEEMS MINIMAL. WILL HAVE CHANCE POPS ACROSS THE NORTH TAPERING TO SLIGHT CHANCE ACROSS THE SOUTH WITH BOUNDARY APPROACHING SLOWER THAN ETA FORECAST. GFS SUFFERING FROM CONVECTIVELY INDUCED VORTICITY MAXIMUM OVER NORTHEASTERN COLORADO SUNDAY NIGHT...BUT STILL SHOULD SEE SOME STORMS ROLLING OUT OF COLORADO INTO THE WESTERN ZONES WITH DAYTIME HEATING OVER THE MOUNTAINS. MONDAY AND TUESDAY...ZONAL TO NORTHWESTERLY FLOW ALOFT WITH EASTERLY UPSLOPE FLOW AT THE SURFACE WILL FAVOR AFTERNOON THUNDERSTORM DEVELOPMENT OVER COLORADO...MOVING EAST INTO KANSAS AND NEBRASKA DURING THE EVENING. DIRECTIONAL SHEAR WILL BE MAXIMIZED...BUT 500 MB WINDS SPEEDS FORECAST TO BE LESS THAN 30 KTS BOTH DAYS...WHICH SHOULD LIMIT SEVERE RISK. OF THE TWO...TUESDAY HAS THE BETTER POTENTIAL BASED ON FORECAST CAPE VALUES FROM THE ETA OF 1000-1500 J/KG...THOUGH ETA HAS NOT DONE WELL AS OF LATE WITH INSTABILITY FORECASTS. EXPECT GRADUAL TEMPERATURE RISE BASED ON 850 MB TEMPERATURES BUT DID NOT GET TOO CARRIED AWAY WITH UPSLOPE SURFACE WINDS ON TAP. && .LONG TERM...(WEDNESDAY THROUGH SATURDAY) THE OVERALL PATTERN CHANGES LITTLE DURING THE EXTENDED PERIOD. RIDGING GENERALLY IN PLACE OVER THE ROCKIES FROM CANADA TO MEXICO...WITH NORTHERN STREAM LOW HEIGHT CENTERS ANCHORED OVER THE GULF OF ALASKA AND NEAR HUDSON BAY. A SOUTHERN STREAM DISTURBANCE WILL BE NEARLY STATIONARY OFF THE SOUTHERN CALIFORNIA COAST...AND WILL EJECT ENERGY THROUGH THE RIDGE LATE IN THE WEEK. THE SYSTEM WILL HAVE SOME UPPER SUPPORT AS WELL FROM A SOUTHERN STREAM JET STREAK COMING UP FROM BAJA CALIFORNIA. 700 MB HEIGHT FIELDS SHOW THE SYSTEM WILL CLIMB THE WEST SIDE OF THE ROCKIES RIDGE ON WEDNESDAY AND EJECT INTO THE CENTRAL/NORTHERN PLAINS ON THURSDAY...REACHING THE MISSOURI/MISSISSIPPI RIVER VALLEYS ON FRIDAY AND SATURDAY. WILL THEREFORE KEEP SHOWERS/THUNDERSTORMS IN THE FORECAST THROUGH THURSDAY. VERIFICATION OF OPERATIONAL GFS MOS FORECASTS RECENTLY SHOWS A CONSISTENT 5 TO 10 DEGREE WARM BIAS IN HIGH TEMPERATURES...AND GIVEN THE SIMILARITY IN PATTERNS THINK THE MEX WILL CONTINUE TO BE WARM...ESPECIALLY FOR THE END OF THE EXTENDED PERIOD...AND WILL LEAN TOWARDS COOLEST OF THE ENSEMBLE MOS MEMBERS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Jun 26, 1:23 PM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 123 PM MDT SAT JUN 26 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 123 PM MDT (223 PM CDT) SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE ALONG WITH A WEAK UPPER LEVEL DISTURBANCE OVER NORTHEAST COLORADO WITH WORK TOGETHER TO PRODUCE SCATTERED SHOWERS. IN ADDITION TEMPERATURES OVER EASTERN COLORADO HAVE RISEN WITH HEATING OF THE SUN INTO THE LOW TO MIDDLE 70S. SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AND MOVING EASTWARD. SHOWERS AND THUNDERSTORMS WILL DEVELOP RAPIDLY OVER THE NEXT HOUR OR SO AND THEN MOVE EASTWARD. A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE THROUGH THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE. THE PRIMARY THREAT WILL BE LARGE HAIL ALONG WITH CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND THROUGH THE OVERNIGHT HOURS SUNDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY WITH THESE STORMS AS THE AIRMASS SHOULD ONLY BE MODERATELY UNSTABLE. FOR MONDAY THROUGH THURSDAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY...AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE. LAMMERS
In the hours before
Local storm report, Jun 26, 3:44 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
06/26/2004 0.75 INCH WALLACE KS TRAINED SPOTTER
0330 PM HAIL 12 SW SHARON SPRINGS 38.77N 101.91W
06/26/2004 1.00 INCH WALLACE KS AMATEUR RADIO
&&Local storm report, Jun 26, 3:58 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 S WHEELER 39.69N 101.71W
06/26/2004 CHEYENNE KS EMERGENCY MNGR
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:06 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jun 26, 3:16 PM MDT | Tornado Warning | GLD | Cheyenne | 59 min |
| Jun 26, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 54 min |
| Jun 26, 4:14 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 61 min |
| Jun 26, 5:16 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Jun 26, 5:47 PM MDT | Flash Flood Warning | GLD | Greeley | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.